What are the side effects of Isotroin and Finast?
Q: I am taking Isotroin-20 (20 tablets) & Finast (10 tablets) per month. This was given because I was getting repeated boils on my bottom. But as a side effect I have very dry lips. I am also getting leg pain nowadays (knee downwards). Is this too a side effect of these medicines? Can I have your opinion on these drugs? My age is 38 years.
A:Isotroin-20 is the brand name of a medicine called isotretinoin. It has been approved by the Drugs Controller General, India (DCGI) for the treatment of severe, cystic and conglobate, resistant, profuse acne when all other treatments have failed. It has no other indication. It has a very large number of side effects, many of which are very serious. Women of child bearing age who are given this medicine are obliged to use contraception one month before, during and at least one month or more after therapy since babies born to such women can have serious defects. Women of childbearing age are not even allowed to touch crushed capsules since the medicine can enter the body through skin. In addition liver function tests and serum lipids (cholesterol, triglycerides) must be performed before starting therapy. Its side effects include very dry lips and pain in the musculo-skeletal organs such as legs. Finast is virtually a male only medicine meant for benign enlargement of prostate. It has no other use. It has many side effects including lip swelling. For boils on the bottom, you can consult a surgeon. If there is pus formation, then it should be tested for germs and for antibiotics to which such germs respond. Giving antibiotics blindly, without antibiotic sensitivity tests, will not serve the purpose.